Iowa, 2015

Cold in Iowa, February 17, 2015

February 17, 2015 · NWS DMX · 1 event in 1 county or zone

A troubled Iowa veteran who died on the 17th of February had sought help at the Veterans Affairs hospital in Des Moines, but was released with medication after telling a doctor he wasn't suicidal. The 41 year old male walked into the Water Works Park and was found frozen to death by a passerby on the 20th of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A troubled Iowa veteran who died on the 17th of February had sought help at the Veterans Affairs hospital in Des Moines, but was released with medication after telling a doctor he wasn't suicidal. The 41 year old male walked into the Water Works Park and was found frozen to death by a passerby on the 20th of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 16, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 16, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CST MON FEB 16 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 336 PM CST MON FEB 16 2015

BROAD CYCLONIC FLOW WILL PERSIST ACROSS THE UPPER MIDWEST TONIGHT
WITH COLD ADVECTION INCREASING IN IOWA OVERNIGHT. EXTENSIVE
CLOUDINESS HAS CONTINUED OVER THE STATE THIS AFTERNOON WITH
SLIGHTLY WARMER AIR AS HIGHS HAVE CREPT INTO THE 20S IN MOST
LOCATIONS BY MID AFTERNOON. HOWEVER...A COLD FRONT WILL PUSH
ACROSS THE STATE TONIGHT AS ANOTHER SHORTWAVE DROPS SOUTHEAST INTO
THE REGION. SOME MID LEVEL FRONTOGENETICAL FORCING WILL EXIST
ACROSS EASTERN NEBRASKA INTO KANSAS BUT ANY PRECIPITATION
ASSOCIATED WITH THE LIFT IS EXPECTED TO REMAIN WEST OF THE
FORECAST AREA. MEANWHILE...AS SUBSIDENCE INCREASES LATER TONIGHT
AND INTO TUESDAY MORNING...LOW LEVELS WILL BEGIN TO DRY OUT WITH
SOME DECREASE IN CLOUDINESS. IN ADDITION...INCREASING COLD
ADVECTION AND TIGHTENING PRESSURE GRADIENT WILL LEAD TO
STRENGTHENING WINDS WITH WINDS CHILLS DROPPING INTO THE TEENS
BELOW ZERO IN NORTHERN IOWA.

.LONG TERM /TUESDAY THROUGH MONDAY/...
ISSUED AT 336 PM CST MON FEB 16 2015

THE LONG TERM FORECAST REMAINS ON TRACK TODAY. TUESDAY WILL BE
COOLER WITH MODEST NORTHWEST FLOW...THEN A STRONGER...REINFORCING
COLD FRONT WILL PLOW ACROSS IOWA ON TUESDAY NIGHT. THERE CONTINUES
TO BE A SIGNAL FOR SOME FLURRIES...PARTICULARLY ACROSS OUR
NORTHEASTERN COUNTIES...ASSOCIATED WITH THE FRONTAL PASSAGE AND
THE ASSOCIATED VIGOROUS 500 MB SHORTWAVE MOVING OVER WISCONSIN.
WHILE THE FORCING IS FAIRLY ROBUST...MOISTURE REMAINS VERY LIMITED
AND ANY OPPORTUNITY FOR MEASURABLE SNOWFALL IS NARROW. OF MORE
IMPORTANCE WILL BE THE STRONG WINDS AND MUCH COLDER TEMPERATURES
BEHIND THE FRONT...WHICH WILL LEAD TO WIND CHILLS CONCERNS FROM
TUESDAY NIGHT INTO THURSDAY AS PREVIOUSLY ADVERTISED. A WIND CHILL
ADVISORY AND POSSIBLY A WARNING WILL BE STRONGLY CONSIDERED IN THE
NEAR FUTURE.

THE COLD AREA OF SURFACE HIGH PRESSURE SETTLING ACROSS IOWA BEHIND
THE FRONT ON WEDNESDAY NIGHT WILL MOVE OFF TO THE EAST ON
THURSDAY...ALLOWING FOR A RETURN OF SOUTHEAST FLOW AND A MODEST
WARMING TREND TO END THE WORK WEEK. THERE IS NOW BETTER MODEL
AGREEMENT ON A WEAK 500 MB IMPULSE MOVING OVER IOWA AROUND
THURSDAY NIGHT AND FRIDAY WHICH MAY LEAD TO SOME LIGHT SNOWFALL
ACROSS OUR FORECAST AREA. ONLY SLIGHT CHANCE POPS ARE FORECAST FOR
NOW DUE TO THE HIGH DEGREE OF MODEL VARIABILITY THUS FAR AND THE
MARGINAL SIGNAL FOR PRECIPITATION...HOWEVER IF THE CURRENT
SOLUTIONS HOLD THEN POPS WILL PROBABLY NEED TO BE INCREASED LATER
ALTHOUGH ANY AMOUNTS SHOULD REMAIN LIGHT.

BY FRIDAY NIGHT A SOMEWHAT DISJOINTED 500 MB LONGWAVE TROUGH WILL
BE SLOWLY SWINGING ACROSS THE NORTHERN HIGH PLAINS...ROCKIES AND
WESTERN STATES AND WILL SUBSEQUENTLY AFFECT OUR REGION OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. LONG RANGE FORECAST MODELS
CONTINUE TO HAVE DIFFICULTY BREAKING THE ENERGY OUT OF THIS TROUGH
AND MOVING IT EASTWARD IN PIECES OVER THE COURSE OF SEVERAL
DAYS...WHICH IS RESULTING IN VERY LOW CONFIDENCE IN THE DETAILS OF
TIMING AND LOCATION OF VARIOUS LOW AND HIGH PRESSURE FEATURES AND
THEIR ASSOCIATED PRECIPITATION FIELDS AND OTHER SENSIBLE WEATHER
EFFECTS. THERE IS SOME MODEST CONFIDENCE IN AN INITIAL SHORTWAVE
MOVING OVER THE UPPER MIDWEST AROUND FRIDAY NIGHT OR
SATURDAY...LIKELY PUSHING A SURFACE COOL FRONT DOWN ACROSS IOWA
AND LOWERING TEMPERATURES FOR THE WEEKEND WHICH IS REFLECTED IN
THE UPDATED FORECAST. PROGNOSTIC MODELS SUBSEQUENTLY DEVELOP A
LARGE AREA OF PRECIPITATION ACROSS KANSAS AND MISSOURI ROUGHLY
AROUND SATURDAY/SATURDAY NIGHT...APPARENTLY IN RESPONSE TO THE
APPROACHING LONGWAVE TROUGH AND THE BROAD REGION OF ASCENT JUST
AHEAD OF IT. HOWEVER...ONCE AGAIN TRYING TO PLACE THE DEVELOPMENT
OF ANY SUCH PRECIPITATION...MUCH LESS THE TIME FRAME AND WHERE IT
WILL SUBSEQUENTLY PROGRESS...IS NOT FEASIBLE AT THIS TIME. HAVE
MAINTAINED AND SLIGHTLY EXPANDED 20 TO 30 RANGE POPS ACROSS
SOUTHERN IOWA FOR NOW...AND WILL PROBABLY NEED TO WAIT FOR THE
AFOREMENTIONED LONGWAVE TROUGH TO MOVE INTO THE OBSERVATIONAL
NETWORK LATER THIS WEEK BEFORE THE FORECAST BECOMES CLEARER.

&&

.AVIATION...17/06Z
ISSUED AT 1133 PM CST MON FEB 16 2015

MAIN ISSUE WILL CONTINUE TO BE CLOUDS AND TIMING OF EXITING MVFR CONDITIONS
TONIGHT AND RETURNING MVFR TUESDAY. MVFR CIGS ARE CURRENTLY MOVING
THROUGH SOUTHERN IOWA AND SHOULD GIVE WAY TO VFR STATEWIDE OVER
THE NEXT FEW HOURS. RETURNING MVFR TIMING LOOKS TO BE AFTERNOON
TO EARLY EVENING TUESDAY...ALONG WITH POSSIBLE LIGHT SNOW IN THE
EVENING...ESPECIALLY AT ALO AND MCW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...CURTIS
Hazardous weather outlook, Feb 16, 5:21 AM CST, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
521 AM CST MON FEB 16 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
521 AM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLUSTERY WINDS BRING HARSH WIND CHILLS FROM 15 TO 35 BELOW ZERO BY
TUESDAY NIGHT AND THROUGHOUT THE DAY WEDNESDAY. BITTER COLD
TEMPERATURES AND WIND CHILL VALUES CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Polk

When
February 17, 12:00 AM CST to 11:59 PM CST
Where
Polk forecast zone
Reported by
Newspaper
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555893.